More and more, engine companies are first in at opiate overdoses. Considering that many, if not most firefighters haveEMS training, treating these patients has become business as usual. Recognizing an overdose, controlling the scene, assisting ventilations, and administering medications before ALS units arrive is now considered part of a competent fire companyâ€™s duty.
A concise refresher:
1. Recognize the overdose
While it may seem obvious that an unconscious person who is barely breathing with a strong pulse has overdosed on opiates, there are other things to consider, such as past medical history (like diabetes) or trauma.
Â 2. Control the scene
Often an overdose victim has been abandoned, beginning their journey toward respiratory arrest alone, perhaps in a safe environment. A volatile scene can also be present. Hostile family or friends, dirty needles, and unruly crowds can accompany an overdose. Police presence may be scarce, considering 911 caller reticence to invite the police to their scene. Stay safe, call for backup, have an escape route established, and be certain at least one member of the company is a designated â€œlookout.â€
3. Assist ventilations
Competence using a bag-valve mask device is imperative. This is a skill that requires continual practice.https://search.yahoo.com/yhs/search?p=how+to+use+a+bag+valve+mask&ei=UTF-8&hspart=mozilla&hsimp=yhs-001. Keeping an overdose victim breathing is often all the medical intervention needed. If not, or if ALS is going to be delayedâ€¦
4. Administer Medications
Administering medication to overdose victims should be done within parameters of local protocols from which your company operates.
When the medication takes effect, the overdose victim regains consciousness. Provided there are no unexpected causes for the unconsciousness, I try to remember that the person who has rejoined the living is just that–a person. They may have made a bad choice, but they are a human being and deserve to be treated with respect and dignity.
A Typical Overdose Response
Under a highway, next to some railroad tracks they made their camp. It was her birthday; she turned 33 today. He bought her a cake and a tube of frosting so she could write her name on top. Nobody had ever bought her a cake, he told us as the IV went in. An Amtrak Acela sped past, 15 feet from where we worked, whipping up pebbles and dust. The wind it created seemed to draw you closer, but that is probably just an illusion. The fear of death is always close when standing next to a speeding train.
They decided to party, he bought some heroin. It was the least he could do for his girl. Generous by nature, he let her have more, nice guy that he is. Put her right into respiratory failure. He tried on his own to revive her, slapped her, and dragged her into the rain, soaking her, picked her up, crossed the tracks and tried carrying her up the 20-foot ledge we had just climbed down. He failed there, at the foot of the ledge, and used his cell to dial 911. At 48, he simply didnâ€™t have enough strength left to do the job.
Once the NarcanÂ® kicked in, she was able to get up and help us as we assisted her up the steep hill toward the ambulance. He carried the cake, the red scribble that was supposed to say her name now nothing but a smudge, washed away by the mist. I wondered if she had died there, under a bridge, in the rain, 20 feet below the rest of us, if her life would have been as easily obscured. Gone, just another junkie; homeless and abandoned.
She cried then, once she left the make-believe world under the bridge and entered reality. Her pupils remained pinpoint and her breathing slow but adequate. I just didnâ€™t have the heart to administer more Narcan to take the little high that remained away.
Life is hard. Itâ€™s just harder for some. The person administering the Narcan has a responsibility to the person receiving it.Â Responding to an opiate overdose has the potential to be one of the more satisfying experiences in a firefighterâ€™s career. It is up to us to do things right.